The HSE has issued a warning following the seizure of suspected synthetic cannabinoid infused edibles in South Tipp.
As part of ongoing investigations into the sale and supply of drugs in the Tipperary Division, Gardaí in Clonmel carried out a search at a house late last week during which they found a large quantity of infused edibles, cash and vape oil.
A criminal investigation into this seizure and the sale and supply of these products is ongoing and anyone with information is asked to contact the station.
The HSE confirmed today that these jellies, labelled ‘Jolly Ranchers’ contain new and risky substances known as synthetic cannabinoids –the HSE is currently very concerned about the public health risks associated with these synthetic substances appearing in jellies and sweets sold as Tetrahydrocannabinol (THC) edibles in Ireland-.which appear being sold as THC sweets.
A small number of hospitalisations have occurred following the consumption of these edible Jolly Rancher jellies during December in the Tipperary and on analysis from Forensic Science Ireland, the products taken were found to have these synthetic mimics of THC in them.
These products are man-made chemicals produced to mimic the effects of Tetrahydrocannabinol (THC), the main psychoactive compound in cannabis.
Often, products do not contain THC but instead they can contain these synthetic cannabinoids which will produce similar, but more potent effects.
They will greatly increase the risks of a drug emergency occurring because they produce more intense adverse effects.
Their use has caused many serious poisonings, mass poisonings and deaths internationally in recent years.
Warnings have also been issued throughout Europe to raise awareness among the general public.
The HSE have previously expressed concern in relation to the risk of synthetic cannabinoids appearing in herbal (plant material),vape liquid/oil, edible and other THC products in Ireland.
The potency and contents of products cannot be guaranteed because of where and how they are produced.
A number of these products seized recently have been found to contain only synthetic cannabinoids and not any THC as indicted on the packaging.
Synthetic cannabinoid exposure: signs of concern
- Feeling dizzy, confusion, abnormal sweating, respiratory issues (difficulty breathing or lack of breathing), chest pain/rapid heartbeat, nausea and vomiting, agitation, aggression, psychotic behaviour, hallucinations, delusions, seizures or fits.
- They can also lead to sudden loss of consciousness.
Both bodies are urging the public to seek immediate medical attention if you or anyone you know has consumed these products and becomes unwell.
Further information on Cannabis-Infused Edibles are available on the Garda.ie here, and the FSAI website here
HSE Drug Trend Risk Communication on cannabis jellies adulterated with synthetic cannabinoids – Drug and Alcohol Information and Support in Ireland – Drugs.ie